Q. I recently had a heart attack, and fortunately made a fairly smooth recovery. I'm trying to figure out now what sorts of activities I can do, as well as which ones I shouldn't be doing. My doctor told me to cut back if I felt too tired, but otherwise to go about my life as usual.

A. In general that's good advice, but there are some more specific guidelines you can go by.

After you have a heart attack, it's generally recommended that you have an exercise stress test to check the condition of your heart. This evaluation, also called a treadmill test, is usually done while you're walking on a treadmill and hooked up to an ECG (electrocardiogram) machine.

This test has two important goals for heart attack victims. One is to see if there are any signs of continuing problems with your heart, such as serious irregularity of your heartbeat under the stress of exercise or evidence of blocked blood vessels in your heart requiring surgery.

The second goal is to measure your exercise capacity. Using this information, and by comparing the energy you use on the stress test with other forms of activity, your doctor can advise you about safe levels of exercise and work.

The stress test measures energy in units called METS. Once your doctor knows how many METS -- metabolic equivalents -- you can comfortably do on the test without troublesome symptoms, he or she can give you sound guidelines on what you can do at home or on the job. For example, walking 3 mph uses 4 to 5 METS of energy, equivalent to bicycling 8 mph, dancing, playing doubles tennis, or doing warm-up calisthenics.

With jobs, for example, 4 to 5 METS is the energy required to do painting, masonry or light carpentry.

How well you do on a stress test will also help your doctor answer questions about restrictions on sexual activity -- something heart attack victims often are concerned about but can be reluctant to ask. It's estimated that intercourse takes about 4 to 5 METS of energy.

Q. I've had a longstanding problem getting to sleep at night. Before moving to Washington, my doctor in California prescribed Ativan, a sleeping pill. That was five years ago. Now, my new doctor in Washington is horrified that I'm still taking it. I've had no apparent ill effects, but each time I stop taking it I feel like I'm having a bad reaction.

What is your opinion about continued Ativan use? I'm taking 8 milligrams a day.

A. You may not like to hear this, but you're probably hooked on Ativan. Getting off can be difficult, and I recommend getting help from your new physician.

Ativan is one of a family of tranquilizers and sleeping pills known as benzodiazepines, similar to Valium and Librium. What I have to say about Ativan generally applies to all sedatives.

You're already taking a high dose of Ativan, making me wonder whether you've had to take ever-increasing doses to achieve the same effect.

If so, that's one sign of developing "tolerance," the first step in becoming addicted.

Ironically, all sleeping pills actually disrupt normal sleep patterns, so that after continued use, you're really not getting any benefit from the pill, you're just taking more to prevent the unpleasant reaction of withdrawing from the drug as its effects wear off.

Once you've taken tranquilizers or sleeping pills regularly -- for more than several weeks or so -- you run the risk of experiencing withdrawal symptoms.

About half of the people who are taking sleeping pills regularly get withdrawal symptoms, which include feeling restless and anxious, and having muscle aches and insomnia. A few people also become confused, and they may even have a seizure.

Withdrawing from long-term use of tranquilizers requires a slow, gradual tapering down of your dose, usually over three to four weeks or more.

Follow-Up: Headaches

Q. In your discussion of foods that can trigger a migraine headache, you mentioned monosodium glutamate. MSG certainly gives me migraine headaches, and I'd like to know if there's anything I can do or eat to counteract MSG's effects when I dine out and don't know whether it's in the food I'm eating or not.

A. The simplest remedy is to ask your waiter to check for you. Many restaurants, especially Chinese ones, are becoming more aware of MSG's headache-provoking effects. In response to consumers' requests, some restaurants say on their menus that you can ask that your meal be prepared without MSG.

If you can't avoid eating foods cooked with MSG, you can take a pain reliever before the meal, or use a migraine-stopping medicine such as ergotamine (Cafergot and other brands) if your doctor has prescribed that for you.

Jay Siwek, a family physician from Georgetown University, practices at the Fort Lincoln Family Medicine Center and Providence Hospital in Northeast Washington.

Consultation is a health education column and is not a substitute for medical advice from your physician. Send questions to Consultation, Health Section, The Washington Post, 1150 15th St. NW, Washington, D.C. 20071. Questions cannot be answered individually.